Prednisone is a corticosteroid often prescribed to treat inflammatory diseases. However, despite being effective against these health issues, a lot of women still have one concern over this drug: Does prednisone cause acne?
If you are about to start with prednisone therapy, you might want to know if you’ll need to add it to your long list of acne causes. And because I know how frustrating it is to bounce from one source to another, here’s the extensive research that will answer your question once and for all.
How Does Prednisone Cause Acne?
To begin with, prednisone is a type of steroid that helps manage overactive immune systems and uncontrollable inflammation. It’s helpful in cases of asthma, arthritis and even multiple sclerosis.
You can take it in tablet or liquid form.
Prednisone lowers your body’ immune system so that it won’t see itself as a threat and the resulting inflammation and reactions can be avoided.
However, because it significanty affects your immunity, your body’s ability to fight off infections and diseases greatly declines, too. This means that your body can have a hard time fighting off bacteria- even those acne-causing microorganisms on your skin.
Aside from its effect on your immune system, you have to remember that prednisone is still a form of steroid. It can imitate your body’s innate steroids to produce similar effects, which includes sebum production.
The more steroids you have in your body means the more oil that can clog your skin.
Another effect of prednisone that can contribute to your acne is its effect in your basal metabolic rate. It makes your body temperature higher which can make you sweat more than you used to.
With more sweat and oil, there’s a really good chance prednisone can cause acne.
Who Can Get Prednisone Acne?
Prednisone acne or steroid acne can happen to anyone taking the drug. However, if you have a history of breakouts during your adolescent years or if you have existing acne before therapy begins, prednisone can make your skin issues a lot worser than they are.
The lesions you can get from taking your medication can range from mild to severe. You can develop small pustules or large cystic nodules.
They can form on your face, neck and your chest. In some instances, acne can develop on your thighs, back and even your groins.
You can break out as soon as therapy is started but there are some people who still get acne after tapering off of the medicine. This is actually one of the most common reasons why people suddenly quit taking their medications.
Mallassezia Folliculitis: Ever Heard Of It?
Mallassezia folliculitis is somewhat the same as steroid acne. The main difference between the two is that unlike steroid acne, this condition is triggered primarily by yeast overgrowth.
As what I’ve mentioned, taking oral prednisone reduces your ability to fight off certain microorganisms. This decrease in your body’scapability to defend itself allows bacteria as well as yeast to grow in large numbers in your skin.
As they multiply, they penetrate deep into your pores where they cause clogging and acne-like formations. They mostly affect a person’s trunk, arms and neck.
These lesions tend to have the same appearance, usually as papules and pustules, and can be itchy. The more you scratch them, the more they become noticeable.
You can develop Mallasezia Folliculitus alone or you can develop it with steroid acne while on prednisone. However, despite having the same causative factor, they are actually treated differently.
Mallasezia Folliculitis, since it’s caused by yeast overgrowth, needs a good antifungal agent to be eliminated. Ketoconazole and Isotretinoin are the most frequent topical solutions advised for this skin issue.
You can also get prescribed an anti-dandruff shampoo, which you can use as a topical cleanser.
How Do You Treat Prednisone Acne?
If your health condition requires you to take prednisone, make sure to take it as prescribed. Although the medication can make your skin break out, it doesn’t mean that there’s no way for you to prevent breakouts.
As a matter of fact, here are a few things you can do to tame your acne breakouts while on prednisone:
- Adopt a good skin care regimen. Because prednisone can inevitably increase your skin’s oil production, make sure that you always cleanse your face.
- Use products that won’t add up to your excessive sebum. In choosing your moisturizer, for example, make sure to pick water-based ones.
- You should also make it a habit to thoroughly cleanse your skin, particularly if you wear makeup or sunscreen. Double cleansing is one of the best ways to do that.
- Consider taking supplements, such as zinc. Low levels of zinc have been associated with patients suffering from acne.
- Avoid letting sweat sit on your skin for a long time. It can contribute to your clogged pores as well as encourage bacterial growth.
- Talk to your health care provider about the use of over the counter acne medications. If not contraindicated to your health condition, you can use benzoyl peroxide to reduce skin breakouts.
When Will Steroid Acne Go Away?
As long as you are on prednisone, you can continue breaking out. It’s usually when you taper that when your acne starts to decrease in number.
But they don’t just resolve as soon as you stop. They can still continue to pop even after several weeks off of prednisone.
Never Discontinue Your Prednisone Therapy On Your Own
In case you suddenly breakout from prednisone, do not decide on your medication by yourself.
Prednision therapy needs to be tapered gradually before you can completely stop taking it. This is to allow your adrenal glands and body to resume their normal functions and to avoid withdrawal symptoms.
If the breakouts are too severe, make sure you talk to your doctor first. Your doctor can adjust the dosage or he can refer you to a dermatologist who can help with your treatment plan.
Aside from this, your doctor is also the best person who can prescribe you with antibiotics and supplements, in case you need any. He can also advise you with the right topical acne treatment you can use without triggering any adverse effect on your health.
Is Prednisone Always Bad For Acne?
Well, not really.Some cases of acne, such as acne conglobata, actually benefit from topical steroids. This type of acne usually comes with comedones and abscesses and is typically regarded as a severe for of acne.
Because of its burrowing effect and irregular scar formation, acne conglobata can also result in self-esteem issues. In severe cases, it may even require surgery and a combination of antibiotics, prednisone and isotretinoin as treatment.
Prednisone can cause acne but it doesn’t mean that you have to stop taking it just because it makes your skin breakout. There are a lot of ways you can limit its side effect without sacrificing your health.
You doctor can lower your dose or give you a supplemental acne treatment to reduce your breakout. A good skin care routine can also keep your skin clear throughout your steroid therapy.
If prednisone does make you break out, I strongly discourage you from stopping it abruptly or without your doctor’s consent. You can get great skin from discontinuing prednisone but you’ll be left with a lot more serious health ramifications.